Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 62, NWS Salt Lake City, UT

September 15, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2015, 2:43 PM MDT for Garfield County, Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2015, 2:43 PM MDT (20:43 UTC)
Expired
Sep 15, 2015, 4:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
Unknown

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WGUS55 KSLC 152043
FFWSLC
UTC017-025-152245-
/O.NEW.KSLC.FF.W.0062.150915T2043Z-150915T2245Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT TUE SEP 15 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXCESSIVE RAIN IN...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 445 PM MDT

* AT 243 PM MDT...ONGOING FLOODING IN THE PARIA DRAINAGE IS EN ROUTE 
  TO THE PARIA NARROWS ON THE UTAH/ARIZONA BORDER. THUNDERSTORMS ARE 
  CURRENTLY MOVING THROUGH THE AREA. THE PARIA RIVER IS CURRENTLY   
  FLOWING AT 1500 CUBIC FEET PER MINUTE (CFS).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3702 11202 3755 11234 3771 11210 3773 11189
      3700 11144 3700 11185

$$

VERZELLA
2 follow-up statements
281 
WGUS75 KSLC 152211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT TUE SEP 15 2015

UTC017-025-152245-
/O.CON.KSLC.FF.W.0062.000000T0000Z-150915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
411 PM MDT TUE SEP 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN GARFIELD AND CENTRAL KANE COUNTIES...

AT 407 PM MDT...THE PARIA RIVER IS TRENDING DOWNWARD WITH THE MAIN 
SURGE OF FLOODING IS MAKING IT'S WAY THROUGH THE PARIA NARROWS. 
HOWEVER...ADDITIONAL THUNDERSTORMS ARE MOVING INTO THE DRAINAGE FROM 
THE SOUTHWEST.

THE ADDITIONAL RAINFALL IS EXPECTED TO HEIGHTEN THE PARIA AND IT'S 
TRIBUTARIES THROUGH THE EVENING AND NIGHTTIME HOURS...BUT NOT RETURN 
TO PRIOR LEVELS RECORDED EARLIER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING NEAR THE PARIA RIVER DRAINAGE...PLEASE TAKE 
PRECAUTIONS TO ENSURE FOR YOUR SAFETY.

&&

LAT...LON 3702 11202 3755 11234 3771 11210 3773 11189
      3700 11144 3700 11185

$$

MCINERNEY
430 
WGUS75 KSLC 152239
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT TUE SEP 15 2015

UTC017-025-152245-
/O.EXP.KSLC.FF.W.0062.000000T0000Z-150915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
439 PM MDT TUE SEP 15 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD AND CENTRAL KANE
COUNTIES WILL EXPIRE AT 445 PM MDT...

THE PARIA RIVER LEVEL CONTINUES TO DECLINE AND THE MAIN FLOOD SURGE 
IS FORECAST TO MOVE THROUGH THE PARIA NARROWS AREA LATER THIS 
EVENING.

ALTHOUGH THE RIVER HAS FALLEN BELOW FLOOD...IT IS IMPORTANT TO BE 
VIGILANT FOR ANY RESIDUAL HIGH WATER DUE TO THUNDERSTORMS MOVING 
THROUGH THE AREA.


LAT...LON 3702 11202 3755 11234 3771 11210 3773 11189
      3700 11144 3700 11185

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 11:16 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 15, 11:16 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1116 AM MDT TUE SEP 15 2015

.SYNOPSIS...A MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL REMAIN
OVER THE REGION THROUGH MIDWEEK. A DRIER AND MORE STABLE AIR MASS
WILL MOVE INTO UTAH BEHIND THE EXITING UPPER LEVEL TROUGH LATE IN
THE WEEK.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE
AHEAD OF THE UPPER TROUGH POSITIONED OVER THE PACIFIC NORTHWEST
THIS MORNING. A NUMBER OF SHORTWAVES WILL EJECT OUT OF THE MAIN
TROUGH THE NEXT COUPLE OF DAYS...LEADING TO A FAIRLY HIGH THREAT
FOR ADDITIONAL SHOWERS AND STORMS THROUGH AT LEAST EARLY
THURSDAY.

THE COLD FRONT OVER EXTREME NORTHWEST UTAH WILL SAG SOUTHEAST
TODAY...SETTLING INTO CENTRAL UTAH THIS EVENING. SCATTERED
CONVECTION ALONG AND AHEAD OF THIS BOUNDARY WILL REMAIN FAIRLY
STRONG AND ACTIVE ACROSS THE NORTH NEAR THE BEST DYNAMIC/THERMAL
SUPPORT FOR DEEP LIFT. GOOD MOISTURE CONVERGENCE INTO THE FRONT
OVER CENTRAL UTAH COULD RESULT IN MORE PERSIST PRECIP...WITH THE
POTENTIAL FOR A LONGER DURATION RAIN EVENT ALONG AND NORTH OF THE
FRONTAL BOUNDARY.

THE PACIFIC NORTHWEST TROUGH WILL FINALLY EJECT EAST ACROSS THE
NORTHERN ROCKIES/NORTHERN GREAT BASIN WEDNESDAY NIGHT/THURSDAY.
WIDESPREAD PRECIP WILL DEVELOP ACROSS THE NORTH IN ASSOCIATION
WITH THE ADVANCING TROUGH...WITH HEAVY PRECIP REMAINING A
POSSIBILITY IN THE STRONGER CONVECTION. A DRIER AND MORE STABLE
WESTERLY FLOW ALOFT WILL FOLLOW THE TROUGH LATE IN THE WEEK.

&&

.AVIATION...TIMING OF WIND SHIFT AT THE SLC TERMINAL AND VICINITY
THUNDERSTORM ACTIVITY ARE THE BIGGEST FORECAST CHALLENGES FOR TODAY.
CURRENTLY GOING WITH A SHIFT TO NORTHWEST WINDS BETWEEN 18-
20Z...WITH A 40 PERCENT CHANCE OF A MORE WESTERLY SHIFT IN THIS
TIMEFRAME.  INCREASING SHOWERS AND THUNDERSTORMS IGNITING AS EARLY
AS 16Z WILL BRING GUSTY ERRATIC WINDS AND POSSIBLE BRIEF MVFR
CONDITIONS THROUGH AT LEAST 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CONGER
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 3:07 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 AM MDT TUE SEP 15 2015

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
307 AM MDT TUE SEP 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. THE
STRONGEST WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND SMALL HAIL.

GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR OVER THE NORTHERN OUTLOOK AREA WEDNESDAY.
SNOW LEVELS MAY NEAR NINE THOUSAND FEET LATE WEDNESDAY ACROSS
NORTHERN UTAH.

GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH WEDNESDAY AFTERNOON.

COLD CONDITIONS ARE EXPECTED FRIDAY MORNING...WITH A HARD FREEZE
POSSIBLE FOR THE WASATCH MOUNTAIN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 15, 2:23 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
223 PM MDT TUE SEP 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      10 NE DUGWAY            40.33N 112.62W
09/15/2015                   TOOELE             UT   EMERGENCY MNGR

            DEBRIS OVER STATE ROUTE 199 AT JOHNSON PASS.

0140 PM     FLOOD            DRAPER                  40.50N 111.86W
09/15/2015                   SALT LAKE          UT   NWS EMPLOYEE

            STREET FLOODING ALONG 12300 SOUTH

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:48 AM MDTFlash Flood WarningSLCGarfield, Kane7 hr
Sep 15, 8:03 AM MDTFlash Flood WarningSLCWashington4 hr
Sep 15, 12:16 PM MDTAreal Flood AdvisorySLCDavis, Morgan, Salt Lake, Utah89 min
Sep 15, 12:29 PM MDTFlash Flood WarningSLCTooele2 hr
Sep 15, 1:50 PM MDTAreal Flood AdvisorySLCSalt Lake55 min
Sep 15, 3:20 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Sep 15, 3:42 PM MDTFlash Flood WarningSLCKane, Washington4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.